Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 21, 2021Montgomery County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 21, 2021, 5:53 PM CDT for Montgomery County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 5:53 PM CDT (22:53 UTC)
Expired
Aug 21, 2021, 6:45 PM CDT
In force
52 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 37 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS84 KBMX 212253
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
553 PM CDT Sat Aug 21 2021
 
ALZ043-044-212345-
Montgomery AL-Elmore AL-
553 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Elmore
and northeastern Montgomery Counties through 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bob Woodruff Lake, or near Millbrook, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Montgomery, Prattville, Millbrook, Wetumpka, Pike Road, Coosada,
Montgomery Zoo, Boylston, Alabama State University, Auburn University
In Montgomery, Bob Woodruff Lake, Emerald Mountain, Mount Meigs,
Eastdale Mall, Montgomery Riverwalk Stadium, Blue Ridge, Waugh,
Lagoon Park, Gunter Air Force Base and Alabama State Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 8641 3245 8641 3256 8628 3242 8602
      3240 8601 3238 8601 3236 8599 3234 8599
      3233 8598 3221 8612
TIME...MOT...LOC 2253Z 312DEG 14KT 3246 8628 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:37 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 21, 1:37 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
137 PM CDT Sat Aug 21 2021

.SHORT TERM...
/Updated at 1231 PM CDT Sat Aug 21 2021/
Through Sunday.

Features of Interest:

Broad ridging aloft encompassed much of the Southern Plains and this
extended southeast over much of Florida and the Northern Gulf of
Mexico. A closed low was analyzed over the Pacific Northwest and
over the Central Appalachian Mountains. A mesoscale convective
vortex (MCV) was analyzed across South-Central Tennessee at this
writing and was moving southeast into Northern Alabama.

A surface low was analyzed over far Southern Illinois with a weak
stationary front extending southeast of the low across Central and
Southeast Tennessee into Northern Georgia. Surface high pressure
was analyzed over the Northern Gulf of Mexico that extended east
across South Florida.

Near Term:

Scattered showers with a few thunderstorms continue to develop and
move to the southeast across the forecast area early this afternoon.
We are closely monitoring heavier rain and thunderstorm activity
located across Southern Central Tennessee that has produced flooding
west of the Nashville Metro Area for much of this morning.

Expect showers with some thunderstorms to continue to develop and
increase in coverage through the afternoon and into the early
evening hours with the heaviest activity expected later this
afternoon as the activity to our north moves into the area.

Despite increased cloud cover across much of the northern and
central portions of the forecast area, a west to southwesterly flow
in the lower levels is helping to transport warmer temperatures and
maintain high levels of moisture in the low levels. Sufficient
destabilization is expected to materialize which should support the
ongoing convection along with additional development through the
rest of the afternoon hours. Enough wind shear is expected to be
present across the area to support some organized storms that will
pose a risk for damaging winds. A more prominent risk will be for
localized flooding, especially in urbanized, poor drainage and low-
lying areas that experience multiple rounds of shower and
thunderstorm activity through the afternoon and into the evening.

Short Term:

Expect increasing clouds especially across the southern half of
Central Alabama through this afternoon with numerous showers and
storms continuing. Winds will be out of the west 5- 10 mph. Highs
will range from the lower 80s north to around 90 south.

Tonight:

Lingering showers and a few thunderstorms will persist across the
southeastern portion of the forecast area while another impulse
may support more showers and thunderstorms moving into the
northwestern portions of the forecast area later tonight. Winds
will be light out of the west to southwest 3-6 mph. Lows will
range from around 70 north and northeast to readings in the lower
to mid 70s south and west.

Sunday:

Chances for showers and thunderstorms will be greatest across the
southeast portion of the forecast area with lower chances across the
north and far northwest. Winds will shift from westerly to northwest
through the day with speeds from 6-12 mph. High temperatures will
range from the upper 80s north and northeast to readings in the
lower 90s south and west.

05

.LONG TERM...
/Updated at 0128 PM CDT Sat Aug 21 2021/

Sunday night through Friday.

No significant changes to the extended forecast. Diurnal
convection will be confined to the far southeast counties Monday
and Tuesday and an upper ridge builds in from the west. Afternoon
temperatures both days will climb into the lower to middle 90s
with dewpoints in the 70s. This will produce heat indices near 105
degrees. By the middle of next week, an easterly wave will nudge
itself under the upper ridge and bring increasing rain chances and
cooler daytime temperatures to Central Alabama.

58/rose

Previous long-term discussion:
/Updated at 0334 AM CDT Sat Aug 21 2021/

Sunday night through Friday.

Ridging builds in across the Southern CONUS late Sunday night into
much of the upcoming week. There could be some lingering showers and
thunderstorms in the southeastern portions of Central AL Sunday
night before the main trough axis shifts further east. This
amplified ridge persists across the region Monday through at least
Tuesday night, leading to a warming trend as we start off the week.
Heat indices both Monday and Tuesday afternoons could reach into the
100-105+ degree range, prompting some heat illness concerns, so I'll
continue to advertise that in the hazardous weather outlook.

As we head into mid-week, the ridging pattern begins to
weaken/flatten across the Southern CONUS as an upper low moves
westward out of the Atlantic towards the FL/GA/SC coastlines. Models
vary substantially on this are of low pressure, but generally bring
somewhere into the Southeastern CONUS, increasing rain chances
Thursday into Friday. For now, I'll simply trend PoPs upwards toward
the end of the week, but confidence is low, so this forecast will
likely change in coming days.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

SHRA/TSRA will continue to be the main aviation impacts during the
short-term period, mainly affecting northern terminals this
afternoon and southern terminals later in the afternoon and
evening. Development of additional showers and storms that will
impact terminals between 00z and 06z tonight is more in question,
and have kept VCTS in the TAFs for now due to this certainty.
Amendments will likely be needed based on storm development and
motion through the evening hours tonight. At least MVFR stratus
can be expected to develop areawide overnight tonight and have
trended lower for cigs through Sunday morning.

56/GDG

&&

.FIRE WEATHER...

Abundant moisture remains across the area and will lead to
elevated rain chances through tomorrow. Decreasing rain chances
early next week as an upper ridge builds over the area. Hot and
humid conditions expected Monday and Tuesday. Northwest transport
winds expected through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  89  71  93  71 /  40  40  10  10   0
Anniston    72  89  72  93  72 /  40  50  10  10   0
Birmingham  72  90  73  93  73 /  50  50  10  10   0
Tuscaloosa  73  90  74  95  74 /  60  50  10  10   0
Calera      73  89  73  93  74 /  50  60  10  10   0
Auburn      72  88  72  91  73 /  40  70  30  20   0
Montgomery  74  92  74  95  74 /  40  70  30  30   0
Troy        73  91  73  94  73 /  40  70  40  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 21, 3:38 AM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 AM CDT Sat Aug 21 2021

ALZ011>015-017>050-221145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 AM CDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heavy rainfall from thunderstorms may lead to localized flooding. A
few strong to severe storms are possible this afternoon with damaging
winds up to 60 miles per hour possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices may reach 105 degrees each afternoon Sunday through
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 21, 3:12 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
312 PM CDT Sat Aug 21 2021

ALZ023-024-212100-
Jefferson AL-Tuscaloosa AL-
312 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of east central
Tuscaloosa and southwestern Jefferson Counties through 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brookwood, or 12 miles northeast of Holt, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bessemer, Hueytown, Lake View, Brookwood, North Johns, Splash
Adventure, Tannehill Ironworks State Park, Bull City, Abernant,
Bankhead Lock And Dam, McCalla, Promenade Tannehill, Bucksville, East
Brookwood, Weller, McAdory, Lake Nicol, Caffee Junction and Lake
Nicol Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 8740 3342 8696 3325 8702 3325 8708
      3323 8710 3329 8749
TIME...MOT...LOC 2012Z 277DEG 19KT 3334 8731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Aug 21, 3:17 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
317 PM CDT Sat Aug 21 2021

ALZ014-017-024-212100-
Winston AL-Jefferson AL-Blount AL-
317 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of southwestern Blount,
northeastern Jefferson and southeastern Winston Counties through 400
PM CDT...

At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Nesmith to near Smith Dam to Rocky Hollow.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sumiton, Cleveland, Dallas, Clay, Pinson, Warrior, Kimberly, Morris,
Locust Fork, Trafford, Hayden, Nectar, County Line, Bangor, Blount
Springs, Arkadelphia, Wilburn, Palmerdale, Smoke Rise and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3412 8662 3395 8657 3377 8658 3376 8654
      3372 8654 3373 8703 3377 8702 3380 8695
      3387 8696 3387 8692 3395 8703 3399 8714
      3408 8719 3409 8711 3399 8711 3391 8691
      3395 8679 3405 8668 3409 8669 3409 8666
TIME...MOT...LOC 2017Z 267DEG 29KT 3415 8711 3394 8703 3377 8708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

89^GSatterwhite
Special weather statement, Aug 21, 3:37 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
337 PM CDT Sat Aug 21 2021

ALZ032-212115-
Hale AL-
337 PM CDT Sat Aug 21 2021

...Strong thunderstorms will impact portions of Hale County through
415 PM CDT...

At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Moundville to Greensboro
Municipal Airport. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greensboro, Akron, Newbern, Sawyerville, Greensboro Municipal
Airport, Evansville, Harper Hill, Wateroak, Phipps and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 8779 3297 8772 3295 8742 3283 8744
      3283 8747 3266 8747 3265 8753 3259 8753
      3265 8774 3266 8775 3265 8776 3266 8779
TIME...MOT...LOC 2037Z 287DEG 24KT 3291 8764 3266 8769

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Aug 21, 3:45 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
345 PM CDT Sat Aug 21 2021

ALZ024-025-034-212115-
Bibb AL-Jefferson AL-Shelby AL-
345 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of west central Shelby,
northern Bibb and south central Jefferson Counties through 415 PM
CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tannehill Ironworks State Park, or 8 miles southwest of Bessemer,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alabaster, Helena, Woodstock, Maylene, North Bibb, Joe Tucker Park
and Green Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 8716 3324 8714 3324 8712 3322 8712
      3322 8710 3325 8708 3325 8707 3328 8707
      3328 8709 3329 8709 3329 8712 3335 8709
      3329 8684 3321 8685 3314 8690
TIME...MOT...LOC 2045Z 287DEG 24KT 3327 8705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Aug 21, 4:58 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
458 PM CDT Sat Aug 21 2021

ALZ040-041-212245-
Autauga AL-Dallas AL-
458 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Autauga
and northeastern Dallas Counties through 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley Grande, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Selma, Valley Grande, Mulberry, Gardner Island, Burnsville, Paul M
Grist State Park, Valley Creek Junction, Barrett Creek and
Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 8712 3266 8700 3253 8673 3234 8681
TIME...MOT...LOC 2158Z 303DEG 11KT 3255 8699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Aug 21, 5:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
553 PM CDT Sat Aug 21 2021

ALZ043-044-212345-
Montgomery AL-Elmore AL-
553 PM CDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of southwestern Elmore
and northeastern Montgomery Counties through 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bob Woodruff Lake, or near Millbrook, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Prattville, Millbrook, Wetumpka, Pike Road, Coosada,
Montgomery Zoo, Boylston, Alabama State University, Auburn University
In Montgomery, Bob Woodruff Lake, Emerald Mountain, Mount Meigs,
Eastdale Mall, Montgomery Riverwalk Stadium, Blue Ridge, Waugh,
Lagoon Park, Gunter Air Force Base and Alabama State Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 8641 3245 8641 3256 8628 3242 8602
      3240 8601 3238 8601 3236 8599 3234 8599
      3233 8598 3221 8612
TIME...MOT...LOC 2253Z 312DEG 14KT 3246 8628

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:27 PM CDTAreal Flood AdvisoryBMXElmore3 hr
Aug 21, 1:45 PM CDTSpecial Weather StatementBMXFayette45 min
Aug 21, 2:11 PM CDTSpecial Weather StatementBMXWinston49 min
Aug 21, 2:30 PM CDTSpecial Weather StatementBMXWalker45 min
Aug 21, 3:02 PM CDTSpecial Weather StatementBMXWalker28 min
Aug 21, 3:12 PM CDTSpecial Weather StatementBMXTuscaloosa48 min
Aug 21, 3:17 PM CDTSpecial Weather StatementBMXCullman43 min
Aug 21, 3:23 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Walker30 min
Aug 21, 3:37 PM CDTSpecial Weather StatementBMXHale38 min
Aug 21, 3:45 PM CDTSpecial Weather StatementBMXBibb30 min
Aug 21, 4:58 PM CDTSpecial Weather StatementBMXDallas47 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.